Colorado, 2007

Debris Flow and Heavy Rain in Colorado, September 23, 2007

September 23, 2007 · NWS GJT · 6 events in 4 counties and zones

Heavy rain producing thunderstorms caused some minor flooding and falling rocks.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms caused some minor flooding and falling rocks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 23, 3:14 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Sep 23, 3:14 AM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
414 AM MDT SUN SEP 23 2007

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
A COMPLEX WEATHER PATTERN WILL KEEP UNSETTLED WEATHER OVER THE
REGION THROUGH MONDAY. A BROAD BAROCLINIC ZONE AND
ASSOCIATED SURFACE FRONT MOVING INTO WESTERN COLORADO HAS PRODUCED
AN AREA OF WIDESPREAD PRECIPITATION OVER THE FORECAST AREA THIS
MORNING. SOME AREAS CAN EXPECT HEAVY RAIN AND SOME LOCALIZED
FLOODING WITH THE STRONGER STORMS. THIS BAND OF MOISTURE WILL MOVE
SLOWLY EAST THROUGH THE MORNING HOURS WITH SOME DRYING DEVELOPING IN
THE DRY SLOT WHICH WILL MOVE INTO EASTERN UTAH BY LATE MORNING HOURS
AND SPREAD EAST ACROSS WESTERN COLORADO BY THIS AFTERNOON. EXPECT THE
COVERAGE OF SHOWER ACTIVITY TO DECREASE THIS AFTERNOON BUT BECOME
MORE CONVECTIVE IN NATURE WITH ISOLATED THUNDERSTORMS CONTINUING. THE
SNOW LEVEL TODAY WILL BE AROUND 9000 FEET.

BY TONIGHT THE MAIN TROUGH OVER THE GREAT BASIN WILL MOVE EAST OUT
OF THE GREAT BASIN AND PRODUCE A SECOND ROUND OF PRECIPITATION OVER
THE AREA. THE BEST FORCING WILL MOVE ACROSS THE NORTHERN SECTIONS OF
THE CWA LATE TONIGHT AND MONDAY MORNING WITH SNOW LEVELS DROPPING
TO 8000 FEET. SEVERAL INCHES OF SNOW ARE EXPECTED AT THIS TIME...BUT
ANY CHANGE IN THE TRACK AND INTENSITY OF THIS SYSTEM MAY
RESULT IN HIGHLIGHTS FOR FAVORED NORTHWEST FACING SLOPES ACROSS THE
NORTHERN MOUNTAINS. CLOUDS AND PRECIPITATION WILL DECREASE FROM
WEST TO EAST BY LATE MONDAY AND MONDAY EVENING. WITH CLEARING
SKIES...COLD TEMPERATURES ARE EXPECTED BY TUESDAY MORNING...
ESPECIALLY ACROSS THE NORTHERN VALLEYS WHERE FREEZING TEMPERATURES
ARE POSSIBLE.

.LONG TERM...TUESDAY THROUGH SUNDAY...STORM EXITS TO THE EAST
TUESDAY WHILE A SHALLOW TROF REMAINS OVER THE NORTHERN ROCKIES. THE
FLOW ALOFT OVER OUR CWA BACKS TO THE WEST BUT WITH VERY LIMITED
MOISTURE SO ESSENTIALLY NO POP. LITTLE CHANGE IS EXPECTED WEDNESDAY
HOWEVER THE FLOW ALOFT VEERS TO THE NORTHWEST BUT REMAINS DRY. HIGH
PRESSURE WILL BUILD OVER THE SOUTHWEST THURSDAY AS A TROF DEVELOPS
OFF THE WEST COAST.

TEMPS WILL BEGIN TO WARM ON TUE AS THE COLDER AIR MOVES EAST AND
SKIES REMAIN MOSTLY CLEAR FOR GOOD SOLAR INSOLATION. THIS TREND
WILL CONTINUE THROUGH THE REMAINDER OF THE PERIOD WITH TEMPS
INCREASING TO AROUND NORMAL VALUES BY THU...AND JUST A LITTLE ABOVE
NORMAL THROUGH THE END OF THE WEEK.

&&

.AVIATION...
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CREATE MVFR
CIGS/VSBYS AND MOUNTAIN OBSCURATION THROUGH THE EARLY AFTERNOON
HOURS. CONDITIONS WILL GRADUALLY IMPROVE FROM THE
WEST BY THIS AFTERNOON...BUT SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE. SHOWERS AND MOUNTAIN
OBSCURATION WILL DEVELOP AGAIN BY TONIGHT AND CONTINUE INTO
MONDAY ESPECIALLY FOR THE NORTHERN HALF OF THE CWA. SNOW
LEVELS WILL DROP TO NEAR 8000 FEET BY MONDAY MORNING. CONDITIONS WILL
IMPROVE FROM WEST TO EAST BY LATE MONDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...MPM
LONG TERM....MC/EH
AVIATION.....MPM
Hazardous weather outlook, Sep 23, 5:00 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN SEP 23 2007

COZ001>014-017>023-UTZ022>025-027>029-241200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SUN SEP 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS
EASTERN UTAH AND WESTERN COLORADO THIS MORNING. HEAVY RAIN AND
LOCALIZED FLOODING WILL OCCUR WITH THE STRONGER STORMS.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EARLY EVENING WITH SNOW LEVELS AROUND
9000 FEET TODAY. SHOWERS WILL INCREASE OVERNIGHT WITH BEST CHANCE
ACROSS THE NORTHERN HALF OF THE CWA. SNOW LEVELS WILL DROP TO
AROUND 8000 FEET BY MONDAY MORNING. SNOW ACCUMULATIONS OF 1 TO 2
INCHES WILL BE POSSIBLE ACROSS THE NORTHERN AND CENTRAL MOUNTAINS BY
MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD SHOWERS WILL CONTINUE ACROSS THE NORTHERN AND
CENTRAL MOUNTAINS INTO MONDAY WITH ADDITIONAL ACCUMULATIONS OF 1 TO 2
INCHES POSSIBLE. SHOWERS WILL DECREASE BY LATE
MONDAY...FOLLOWED BY DRIER WEATHER ACROSS THE AREA THROUGH THE
REMAINDER OF THE WEEK.

FREEZING TEMPERATURES ARE POSSIBLE OVER THE NORTHERN AND CENTRAL HIGH
VALLEYS OF WESTERN COLORADO ON BOTH TUESDAY AND WEDNESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.  HOWEVER...REPORTS OF
PRECIPITATION AND SNOWFALL AMOUNTS WOULD BE APPRECIATED.

MPM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 debris flow. Local standard time, as filed.

Heavy Rain, Garfield

When
September 23, 6:15 AM MST to 10:15 AM MST
Where
Garfield County, Parachute
Reported by
Law Enforcement
Coordinates
39.450, -108.050

Standing water reported in Parachute along Yampa Avenue and at Cottonwood Park.

Heavy Rain, Garfield

When
September 23, 8:15 AM MST to 10:15 AM MST
Where
Garfield County, 3 mi WSW of New Castle
Reported by
Law Enforcement
Coordinates
39.553, -107.582

Standing water reported along Interstate 70 near Mile Marker 100.5 between Silt and Newcastle.

Heavy Rain, Mesa

When
September 23, 8:47 AM MST
Where
Mesa County, 3 mi SW of Collbran
Reported by
Public
Coordinates
39.199, -108.010

Mud and water flowed onto Highway 65 near Plateau Creek.

Debris Flow, Animas River Basin

When
September 23, 10:00 AM MST
Where
Animas River Basin forecast zone
Reported by
Law Enforcement
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Heavy rain caused some rocks to fall onto Highway 65 near Mile Marker 22.

Heavy Rain, Mesa

When
September 23, 11:30 AM MST to 2:00 PM MST
Where
Mesa County, 5 mi NW of Mack
Reported by
Trained Spotter
Coordinates
39.271, -108.936

Runoff from heavy rain caused West Salt Wash to flow out of its banks and cause minor flooding.

Heavy Rain, Dolores

When
September 23, 11:30 AM MST to 12:17 PM MST
Where
Dolores County, Rico
Reported by
Trained Spotter
Coordinates
37.680, -108.030

Rainfall of 1.50 inches was reported. The Dolores River was running high and overflowed its banks into a grassy area at North Bridge.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60547, 60548, 60553, 60549, 60551, 60590.